Dangers of Using Hydroquinone to Fade Scars and Hyperpigmentation

Dangers of Using Hydroquinone to Fade Scars and Hyperpigmentation

Hydroquinone has made quite a name for itself around the world in skin lightening creams and scar treatment products. What many people may not realize is that hydroquinone is a harsh chemical that exposes you to many dangers.

Hydroquinone is a chemical that inhibits melanin, which is what gives your skin its color. Areas of the skin that have become darker than the surrounding skin – from sun exposure, freckles, acne, or melasma, for example – are often treated with products containing hydroquinone by well-intentioned and hopeful people. Unfortunately, hydroquinone is associated with many health risks, and many people end up disappointed with its results, or worse.

Toxicity
One major problem is that hydroquinone is known to be quite toxic in high concentrations. It is believed by experts to have carcinogenic properties, and it is known to contain mercury, which can cause liver damage as well as other health problems. Other side effects of hydroquinone can include nausea, ringing of the ears, cyanosis, and seizures.

Ochronosis
Ochronosis, a disfiguring skin condition characterized by thickening and discoloration, is believed to be caused by hydroquinone use in some cases, and the chemical has also been implicated in cases of increased pigmentation. That means that using hydroquinone could very well yield the opposite of the effect you are hoping for – darkening and worsening of your scar or dark spot rather than lightening and fading. The highest risk of ochronosis is found in people with darker skin tones.

Photosensitivity
Hydroquinone can also cause increased photosensitivity, meaning that it can make your skin more sensitive to sunlight. Using hydroquinone on skin that is already sunburned or otherwise irritated can worsen the condition; also, prolonged sun exposure while using hydroquinone can result in severe sunburn. Besides the pain and health risks associated with sunburn, it can also worsen the appearance of scars, sometimes permanently.

Allergic Reactions
Many people who use hydroquinone also have allergic reactions to the chemical. Severe burning, stinging, tingling sensations, hives, trouble with breathing, and throat and mouth swelling have all been reported by hydroquinone users. The appearance of any of these symptoms when using hydroquinone should be considered a medical emergency and evaluated by a doctor at once.

Some countries have banned hydroquinone altogether, citing worries over its safety. Even in the United States, where it is currently legal at limited concentrations, the FDA admits that it cannot be ruled out as a carcinogen and is considering a ban on hydroquinone in over-the-counter preparations because of the safety concerns. Because of all of the health risks of using hydroquinone, in addition to the fact that it may actually worsen, rather than improve, your skin condition, hydroquinone is not recommended for use on scars or dark spots. Instead, choose products containing ingredients that are known to be both safe and effective, such as dimethicone silicone to improve the appearance of your scar, and licorice extract and Vitamin C to fade the dark coloring. Also incorporate healthy and natural lifestyle changes that help your skin heal and your scars fade, such as eating a healthy diet, and getting plenty of exercise and sleep.

Do you have a question about your scars? Leave a comment and we’ll be happy to help.

Subscribe to Scars and Spots to get our posts delivered directly to your inbox!

The information on this site is provided as an information resource only, and is not to be used or relied on for any diagnostic or treatment purposes. Please speak to your doctor to treat any medical condition. Information on this site is not intended to be patient education, does not create any patient-physician relationship, and should not be used as a substitute for professional diagnosis and treatment.

Comments

  1. Nilufar Madona says:

    I am using Hydroquinone 4% cream for 2 weeks because of some acne black marks.In between I have exposed to sunlight for one day only.Now I am experiencing some black scars over some part of my face.May be it’s because of Hydroquinone cream.Now what should I do to remove those black patches?

Speak Your Mind

*

© 2013-2017 All Rights Reserved -- Copyright notice by Blog Copyright